Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 11, 2009, 4:18 PM MDT for Doña Ana County, New Mexico. It was in force for 117 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2009, 4:18 PM MDT (22:18 UTC)
- Expired
- Sep 11, 2009, 6:15 PM MDT
- In force
- 117 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 57 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 4:45 PM MDT | FLASH FLOOD | 5 Ene Las Cruces, NM | HOMES FLOODED NEAR PEACHTREE HILL IN THE CASIA AREA...BETWEEN LAS CRUCES AND ORGAN NORTH OF US HIGHWAY 70. |
| Sep 11, 5:00 PM MDT | FLASH FLOOD | 3 Ene Las Cruces, NM | 2 TO 3 FEET OF WATER ON THE US-70 FRONTAGE ROAD ON THE EAST MESA...CARS STUCK. |
| Sep 11, 6:00 PM MDT | HEAVY RAIN 2.29 | Las Cruces, NM | 2.29 INCHES OF RAIN ON THE EAST MESA. STORM TOTAL THROUGH 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 112218
FFWEPZ
NMC013-120015-
/O.NEW.KEPZ.FF.W.0033.090911T2218Z-090912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
418 PM MDT FRI SEP 11 2009
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
* UNTIL 615 PM MDT
* AT 417 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORGAN AND
EAST LAS CRUCES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3256 10642 3235 10638 3224 10673 3225 10677
3233 10683 3236 10679 3241 10679
$$
TSB1 follow-up statement
000
WGUS74 KEPZ 120023
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
623 PM MDT FRI SEP 11 2009
NMC013-120025-
/O.EXP.KEPZ.FF.W.0033.000000T0000Z-090912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONA ANA NM-
623 PM MDT FRI SEP 11 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL DONA ANA
COUNTY...
HEAVY RAIN THAT CAUSED FLOODING EARLIER OVER PORTIONS OF THE EAST
MESA ALONG HIGHWAY 70 JUST BELOW ORGAN HAS ENDED. FLOOD WATERS WILL
SOON RECEDE...BUT MANY ARROYOS AND DRAINAGES WILL CONTINUE TO RUN
WITH FLOOD WATERS FOR SEVERAL MORE HOURS.
AS ALWAYS DO NOT DRIVE THROUGH FLOODED ROADS OR LOW WATER CROSSING
WITH WATER RUNNING ACROSS THEM.
LAT...LON 3256 10642 3235 10638 3224 10673 3225 10677
3233 10683 3236 10679 3241 10679
$$
BIRDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:05 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 11, 3:05 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 305 PM MDT FRI SEP 11 2009 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION TONIGHT AND SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER FAR WESTERN NEW MEXICO. ABUNDANT MOISTURE IN THE ATMOSPHERE WILL GENERATE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL... WITH LOCALIZED FLOODING POSSIBLE. HIGH PRESSURE ALOFT WILL BEGIN TO BUILD OVER THE AREA LATE SUNDAY AND MONDAY. THIS WILL DECREASE CHANCES FOR THUNDERSTORMS FOR MUCH OF NEXT WEEK. TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL THE NEXT DAYS...DUE TO CLOUDS AND MOISTURE...THEN WARM UP BACK TO NORMAL AFTER MONDAY. && .DISCUSSION... UPPER LOW OVER WEST CENTRAL NEW MEXICO HAS NOW BECOME THE DOMINANT FEATURE AND WILL REMAIN SO OVER THE NEXT 36-48 HOURS. THIS LOW... COMBINED WITH UPPER HIGH NEAR THE BAJA IS CREATING MODERATE NORTHWEST FLOW OVER THE AREA. DRY SLOT RAPIDLY MOVED IN THIS MORNING...PERHAPS HELPING THE FIRST CONVECTION FIRE OFF. DRY SLOT IS NOW SOUTHEAST OF AREA AND MORE MOISTURE IS MOVING IN...WRAPPING AROUND THE UPPER LOW. A FEW OF THESE STORMS HAVE ALREADY APPROACHED SEVERE SO EXPECT MORE OF THESE THIS EVENING. STORM MOVEMENT LOOKS FAST ENOUGH THAT FLOODING MAY NOT BE MUCH OF A PROBLEM TONIGHT. GFS/NAM STILL HAVING DIFFERENCES WITH HANDLING OF THE UPPER LOW. GFS KEEPS LOW DEEPER AND MOVES LOW SOUTHEAST WARD ACROSS THE WESTERN CWA SATURDAY NIGHT. NAM IS WEAKER WITH FEATURE AND NOT NEAR THE AMOUNT OF QPF OVER THE NEXT 36 HOURS. AM LEANING TOWARD THE GFS SOLUTION... THOUGH KEPT POPS FAIRLY UNIFORM THROUGHOUT THE REGION. GFS WOULD SUGGEST HIGHER POPS AND FUTURE SHIFTS MAY NEED TO MODIFY ACCORDINGLY. GFS STILL PRETTY CONSISTENT FURTHER OUT. AS UPPER LOW EXITS SOUTHEAST...UPPER RIDGE WILL BUILD IN FROM THE SOUTHERN BAJA NORTH TO COLORADO SUNDAY AND MONDAY IN RESPONSE TO LARGE INCOMING LOW OFF THE CALIFORNIA COAST. GFS NOT SHOWING MUCH CAPPING WITH THIS RIDGE...AS H5 TEMPS REMAIN FAIRLY COOL...BUT JUST THE ABSENCE OF LARGE SCALE LIFTING SHOULD HELP DIMINISH THUNDERSTORM COVERAGE. PLUS MOISTURE SLOWLY DIMINISHES. LATEST GFS SHOWING LOWER MISSISSIPPI VALLEY UPPER LOW DRAGGING BACK DOOR COOL FRONT TO THE EASTERN CWA WEDNESDAY...WITH HIGH QPFS IN THE EAST. WILL HAVE TO WATCH FOR THIS...THOUGH GFS HAS BEEN CHANGING QUITE A BIT FROM RUN TO RUN AFTER ABOUT 72-84 HOURS. && .AVIATION...VALID..12/00Z-13/00Z... SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL DECREASE IN COVERAGE AND INTENSITY AFTER MIDNIGHT. THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY...STARTING BEFORE NOON IN THE GILA REGION AND THE SACRAMENTO MOUNTAINS AND MOVING INTO THE DESERT LOWLANDS BY EARLY AFTERNOON. EXPECT LOW VISIBILITY IN HEAVY RAIN WITH THESE STORMS ALONG WITH HAIL AND GUSTY WINDS. WHILE MUCH OF THE REGION WILL BE VFR...THERE WILL BE AREAS OF IFR AND MVFR IN AND NEAR THUNDERSTORMS WITH VISIBILITY DOWN TO 1-3SM AND CIGS BKN-OVC015-030. .FIRE WEATHER... SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT THEN DIMINISH AFTER MIDNIGHT. LOW PRESSURE ALOFT WILL KEEP UNSTABLE AIR OVER THE REGION THROUGH THE WEEKEND. THE UNSTABLE AIR ALOFT COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAIN EACH AFTERNOON AND EVENING TODAY THROUGH SUNDAY. AFTERNOON TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL THE NEXT FEW DAYS. MINIMUM RELATIVE HUMIDITY IN THE 30S ACROSS LOWLAND DESERTS AND MAINLY IN THE 50S OVER AREA MOUNTAINS THIS AFTERNOON THROUGH SUNDAY...OVERNIGHT RECOVERY VERY GOOD THE NEXT COUPLE OF NIGHTS. DRIER AIR MAY BEGIN TO FILTER IN FROM THE WEST MONDAY OR TUESDAY AS A WEAK RIDGE BUILDS IN FROM THE SOUTHWEST. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 85 63 86 64 / 30 30 30 20 20 SIERRA BLANCA TX 60 82 58 83 57 / 30 30 30 20 20 LAS CRUCES 63 85 61 86 62 / 30 30 30 20 20 ALAMOGORDO 64 83 62 84 61 / 30 30 30 20 20 CLOUDCROFT 42 61 41 63 43 / 30 40 30 30 20 TRUTH OR CONSEQUENCES 63 83 61 84 60 / 30 30 30 20 20 SILVER CITY 54 79 52 78 53 / 30 30 30 20 20 DEMING 63 84 61 85 60 / 30 30 30 20 20 LORDSBURG 63 85 61 86 60 / 30 30 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Sep 11, 12:23 PM MDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1215 AM MDT FRI SEP 11 2009 NMZ022>025-030>032-TXZ055-056-121645- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1215 AM MDT FRI SEP 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW OF THESE STORMS. STORMS WILL BE FAIRLY SLOW MOVING SO SOME LOCAL FLOODING IS POSSIBLE DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS SATURDAY. LOCAL HEAVY RAINFALL POSSIBLE ALONG WITH WIND GUSTS TO 35 MPH. JUST SOME ISOLATED THUNDERSTORMS SUNDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR POSSIBLE FLOODING OR SEVERE THUNDERSTORMS FRIDAY THROUGH SUNDAY.
In the hours before
Special weather statement, Sep 11, 1:21 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 121 PM MDT FRI SEP 11 2009 NMZ024-025-030>032-TXZ055-056-112100- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT... TIMBERON...LORDSBURG...DEMING...LAS CRUCES...EL PASO... SIERRA BLANCA...DELL CITY 121 PM MDT FRI SEP 11 2009 ...THUNDERSTORMS WITH LOCALIZED HEAVY RAIN TO RETURN THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS CURRENTLY OVER THE HIGHER ELEVATIONS OF THE SACRAMENTO MOUNTAINS AND GILA REGION OF SOUTHERN NEW MEXICO... WILL SPREAD INTO THE LOWLAND DESERTS LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND WILL PRODUCE LOCALIZED TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS SET UP OVER AREAS WHICH RECEIVED HEAVY RAINFALL YESTERDAY AND LAST NIGHT. SPECIAL AREAS OF CONCERN INCLUDE PARTS OF LAS CRUCES AND THE NEW MEXICO BOOTHEEL...AS WELL AS THE AREA AROUND FORT HANCOCK TEXAS. A SLOW-MOVING UPPER LEVEL LOW OVER WEST-CENTRAL NEW MEXICO... AND AN ENHANCED SUBTROPICAL JET OVER SONORA AND CHIHUAHUA...COMBINED WITH A MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...ARE RESPONSIBLE FOR THE ENHANCED THUNDERSTORM ACTIVITY EXPERIENCED OVER THE REGION THE PAST COUPLE OF DAYS. THE UPPER LOW WILL SLOWLY WEAKEN...BUT A LINGERING TROUGH AND ENHANCED MOISTURE WILL KEEP THUNDERSTORM ACTIVITY ON THE HIGH SIDE FOR SATURDAY...WITH DECREASING AREAL COVERAGE EXPECTED ON SUNDAY. NMZ022-023-112100- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES 121 PM MDT FRI SEP 11 2009 ...THUNDERSTORMS STRENGTHENING OVER THE GILA REGION... SCATTERED THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY ACROSS MUCH OF THE GILA REGION OF NORTHERN GRANT COUNTY...AS WELL AS OVER THE SAN ANDRES MOUNTAINS IN EASTERN SIERRA COUNTY. THESE THUNDERSTORMS ARE MOVING VERY SLOWLY...AND ARE PRODUCING LOCALLY TORRENTIAL RAINFALL AMOUNTS...ESPECIALLY ALONG AND EAST OF STATE HIGHWAY 15 IN GRANT COUNTY. WIND GUSTS TO 40 MPH...AND SMALL HAIL WILL ALSO ACCOMPANY THESE STORMS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. THESE STORMS ARE EXPECTED TO BUILD INTO THE LOWER ELEVATIONS OF GRANT AND SIERRA COUNTY OVER THE NEXT COUPLE OF HOURS. STORMS ARE ALSO LIKELY TO BUILD INTO THE SILVER CITY AREA LATER TODAY. LOCALIZED FLOODING WILL BE POSSIBLE...AND THOSE TRAVELING IN THE AREA ARE ADVISED TO USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY RAINFALL. FLOOD ADVISORIES AND/OR WARNINGS MAY BECOME NECESSARY LATER TODAY. STAY TUNED FOR POSSIBLE FUTURE STATEMENTS. HARDIMAN
Special weather statement, Sep 11, 2:40 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 240 PM MDT FRI SEP 11 2009 NMZ022-031-112145- SOUTHWEST MOUNTAINS/LOWER GILA REGION- SOUTHWEST DESERT/MIMBRES BASIN- INCLUDING THE CITIES OF...SILVER CITY...DEMING 240 PM MDT FRI SEP 11 2009 ...BLOWING DUST POSSIBLE ON U.S. HIGHWAY 180 BETWEEN DEMING AND SILVER CITY... AT 240 PM MDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF THE JUNCTION OF U.S. HIGHWAY 180 AND STATE HIGHWAY 61...ABOUT HALFWAY BETWEEN DEMING AND SILVER CITY...STRADDLING THE GRANT AND LUNA COUNTY LINES. THIS THUNDERSTORM IS LIKELY TO PRODUCE OUTFLOW WINDS OF 35 TO 45 MPH...WHICH WILL RESULT IN AREAS OF VISIBILITY- REDUCING BLOWING DUST ALONG HIGHWAY 180 OVER THE NEXT HOUR OR SO. MOTORISTS TRAVELING BETWEEN DEMING AND SILVER CITY SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING BLOWING DUST. HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:22 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna | 38 min |
| Sep 10, 7:32 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Sep 10, 7:38 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Sep 10, 11:23 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 22 min |
| Sep 11, 1:43 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 11, 3:12 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 11, 3:34 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Sep 11, 3:37 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Sep 11, 3:45 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 45 min |
| Sep 11, 3:51 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 39 min |
| Sep 11, 4:04 PM MDT | Flash Flood Warning | EPZ | Sierra | 116 min |
| Sep 11, 4:20 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 55 min |
| Sep 11, 4:28 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 50 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.